Alert archive / Wyoming / Wind Chill Warnings in 2008
Wind Chill Warning 2, NWS Riverton, WY
NWS Riverton, WY issued this wind chill warning at Dec 19, 2008, 7:34 PM MST for Johnson County, Wyoming. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 19, 2008, 7:34 PM MST (02:34 UTC)
- Expired
- Dec 19, 2008, 11:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Riverton, WY
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 19, 7:42 PM MST | SNOW 1 | Buffalo, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 2.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2222 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS45 KRIW 200234 WSWRIW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 734 PM MST FRI DEC 19 2008 WYZ010-011-200600- /O.NEW.KRIW.WC.W.0002.081220T0234Z-081220T0600Z/ NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- INCLUDING THE CITIES OF...BUFFALO...KAYCEE 734 PM MST FRI DEC 19 2008 ...WIND CHILL WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A WIND CHILL WARNING...WHICH IS IN EFFECT UNTIL 11 PM MST THIS EVENING. THE COMBINATION OF NORTHERLY WINDS OF 15 TO 25 MPH COMBINED WITH TEMPERATURES OF AROUND 5 DEGREES BELOW ZERO WILL BE PRODUCING WIND CHILL VALUES OF 30 TO 35 BELOW ZERO THROUGH LATE THIS EVENING. THE TEMPERATURES WILL CONTINUE TO DROP LATER TONIGHT...HOWEVER THE WINDS ARE EXPECTED TO DIMINISH BEFORE MIDNIGHT. IN ADDITION...LIGHT SNOWFALL WILL CONTINUE THROUGH THE EVENING AS WELL. THE LIGHT FLUFFY NATURE OF THE SNOW COMBINED WITH THE WIND WILL LIKELY REDUCE THE VISIBILITY AT TIMES. A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF PRECAUTIONS ARE NOT TAKEN. DO NOT VENTURE OUTDOORS WITHOUT PROTECTING EXPOSED SKIN. $$ LIPSON
1 follow-up statement
000 WWUS45 KRIW 200556 WSWRIW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 1056 PM MST FRI DEC 19 2008 WYZ010-011-200700- /O.EXP.KRIW.WC.W.0002.000000T0000Z-081220T0600Z/ NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- INCLUDING THE CITIES OF...BUFFALO...KAYCEE 1056 PM MST FRI DEC 19 2008 ...WIND CHILL WARNING WILL EXPIRE AT 11 PM MST THIS EVENING... THE WIND CHILL WARNING WILL EXPIRE AT 11 PM MST THIS EVENING. ALTHOUGH TEMPERATURES WILL CONTINUE TO PLUMMET TOWARD 10 DEGREES BELOW ZERO ACROSS THE LOWER ELEVATIONS OF JOHNSON COUNTY TONIGHT...THE NORTHERLY WINDS IN JOHNSON COUNTY HAVE DIMINISHED. THEREFORE THE WIND CHILL WARNING FOR JOHNSON COUNTY WILL BE ALLOWED TO EXPIRE. $$ LIPSON
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this wind chill warning went out at Dec 19, 4:03 PM MST, 3 hours 31 minutes earlier.
Area forecast discussion, Dec 19, 4:03 PM MST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 403 PM MST FRI DEC 19 2008 .SHORT TERM...TONIGHT THROUGH MONDAY TROUGH AXIS HAS MOVES ACROSS WESTERN WY THIS AFTERNOON WITH GFS AND NAM SHOWING A STRONG VORT LOBE WELL TO THE SOUTH MOVING THROUGH THE BASE OF THE TROUGH OVER NORTHEASTERN NV/NORTHERN UT LATE THIS AFTERNOON. IR IMAGERY ALSO SHOWING WARMING CLOUD TOPS ACROSS WESTERN WY EXTENDING EASTWARD INTO WEST CENTRAL WY AT 2145Z. MODEL GUIDANCE AND SATELLITE TRENDS POINTING TOWARD DIMINISHING SNOW SHOWER ACTIVITY ACROSS WESTERN WY...ALTHOUGH H7/H5 LAPSE RATES NEAR 9.0 C AND RESIDUAL MOISTURE WILL ALLOW SCATTERED SNOW SHOWERS ACTIVITY TO LINGER THROUGH SATURDAY MORNING WITH ONLY LIGHT SNOW ACCUMULATIONS EXPECTED. THEREFORE...HAVE CANCELLED WINTER WEATHER ADVISORIES ACROSS WESTERN WY SHORTLY BEFORE 3 PM MST. MAIN WEATHER FEATURE AFFECTING THE REGION LATE THIS AFTERNOON THROUGH TONIGHT WILL BE STRONG ARCTIC COLD FRONT WHICH EXTENDED FROM THE OWL CREEK MOUNTAINS EASTWARD ACROSS NORTHERN NATRONA COUNTY AT 3 PM MST. ARCTIC FRONT WILL MOVE TO THE WY/CO BORDER BY 06Z SATURDAY MORNING. STRONG CAA LATE TONIGHT AND SATURDAY WILL PRODUCE VERY COLD TEMPERATURES ACROSS THE REGION LATE TONIGHT AND SATURDAY. LOWS TONIGHT WILL RANGE FROM NEAR ZERO IN SOUTHERN WY TO AROUND MINUS 10 F IN NORTHERN WY...AND HIGHS SATURDAY WILL RANGE FROM LOWER TEENS IN SOUTHERN WY TO AROUND ZERO IN NORTHERN WY. NORTHWEST...CYCLONIC FLOW ALOFT...RESIDUAL LOW AND MID LEVEL MOISTURE AND STEEP MID LEVEL LAPSE RATES WILL PRODUCE SCATTERED SNOW SHOWERS MAINLY WEST OF THE DIVIDE SATURDAY. VERY COLD TEMPERATURES THROUGHOUT THE ATMOSPHERIC COLUMN WILL NOT BE FAVORABLE FOR SNOW CRYSTAL GROWTH...AND SNOW SHOWERS WILL PRODUCE ONLY VERY LIGHT ACCUMULATIONS. DEEP UPPER LOW WILL MOVE EASTWARD FROM THE EASTERN PAC TO NEAR THE WEST COAST OF THE PAC NW SUNDAY AND THEN EASTWARD ACROSS THE INTERIOR NORTHWEST U.S. SUNDAY NIGHT AND MONDAY. ISENTROPIC LIFT WILL BRING LIGHT SNOW TO WESTERN WY SUNDAY AND SUNDAY NIGHT. INCREASING DYNAMICS AND STRONGER ISENTROPIC LIFT WILL PRODUCE MODERATE TO HEAVY SNOW ACROSS WESTERN WY MONDAY WITH SIGNIFICANT ACCUMULATIONS LIKELY. WARMING TEMPERATURES ALOFT MONDAY EAST OF THE DIVIDE AND STRONGER BOUNDARY LAYER WINDS WILL ALLOW TEMPERATURES TO RECOVER INTO THE 20S. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY ACTIVE PATTERN EXPECTED TO BRING WIDESPREAD SIGNIFICANT SNOW TO WESTERN WYOMING THROUGH THE PERIOD. GLOBAL MODEL SOLUTIONS IN GOOD AGREEMENT TONIGHT WITH TIMING OF THE SHORT-WAVE RIDGE AXIS MOVING EAST OF THE STATE BY MONDAY MORNING. SOUTHWEST FLOW AHEAD OF THE NEXT GULF OF ALASKA CLOSED LOW WILL BRING WIDESPREAD SNOW TO THE WEST ON MONDAY. SIMILAR SCENARIO TO CURRENT SYSTEM WITH SURFACE LOW PRESSURE BEING INDUCED OVER NORTHWEST WYOMING AND THEN SLIDING SOUTHEASTWARD THROUGH THE DAY. JET STREAM STRENGTH THE BIG DIFFERENCE WITH MONDAY SYSTEM JET MAX ONLY APPROACHING 90KTS AS THE TROUGH SPLITS AND THE STRONGER QG FORCING AND JET HEAD INTO THE SOUTHERN ROCKIES. STILL PLENTY IN THE WAY OF SNOWFALL NEAR AND WEST OF THE DIVIDE MONDAY WITH SOME ACCUMULATING SNOW EAST OF THE DIVIDE MONDAY NIGHT AS THE ASSOCIATED SURFACE HIGH BUILDS SOUTHWARD INTO NORTHERN WYOMING. GLOBAL MODEL SOLUTIONS IN GOOD AGREEMENT REGARDING THE EVOLUTION OF THE NEXT GULF OF ALASKA CLOSED LOW/TROUGH TO IMPACT THE REGION BEGINNING WEDNESDAY. WIDESPREAD LIGHT TO MODERATE SNOWFALL EXPECTED OVER THE WEST WEDNESDAY AND WEDNESDAY NIGHT. BOTH OPERATIONAL GFS AND ECMWF BEGINNING TO SHOW SIGNS OF SPLITTING THIS TROUGH AS WELL A PORTION OF THE ATMOSPHERIC FORCING HEADED FOR THE SOUTHERN ROCKIES. MODELS QUITE CONSISTENT WITH THE IDEA OF LOW CHANCES FOR SIGNIFICANT SNOWFALL EAST OF THE DIVIDE THROUGH THE WEEK. && .AVIATION... SATELLITE INDICATING GRADUALLY WARMING CLOUD TOPS OVER EASTERN IDAHO AND WESTERN WYOMING EARLY THIS AFTERNOON AS AREA OF ENHANCED PRECIPITATION BEGINS TO DIMINISH. PERIODIC MVFR CIGS/VSBY THROUGH EARLY THIS AFTERNOON EAST OF THE DIVIDE IN ASSOCIATED WITH FRONTAL INSTABILITY. MOUNTAIN OBSCURATIONS WILL PREVAIL ALONG THE DIVIDE THROUGH AT LEAST 00Z/SAT. BULK OF THE ENERGY AND MOISTURE HAS BEEN SHUNTED NORTH. RAPID DECREASE IN CLOUD AND PRECIPITATION COVERAGE TO OUR WEST WILL BEGIN PUSHING INTO THE STATE LATE THIS AFTERNOON BEHIND SHARP FRONTAL BAND. GUSTY WEST-NORTHWEST WIND EXPECTED AT MOST TAF SITES BY 00Z/SAT. ANOTHER FRONTAL SURGE WILL CONTINUE TO WORK SOUTH INTO THE CENTRAL BASINS AND LOWER ELEVATIONS LATE THIS AFTERNOON AND EARLY EVENING. GUSTY NORTH WIND OF 15-25 KTS BEHIND THIS BOUNDARY WITH LITTLE SNOW ANTICIPATED. SOME LIGHT SNOW EXPECTED WITH A SECONDARY FRONTAL SURGE FROM THE NORTH ON SATURDAY AND SATURDAY AFTERNOON. THIS SURGE WILL MAINLY IMPACT AREAS EAST OF THE DIVIDE...ESPECIALLY KCPR. && .FIRE WEATHER... VERY COLD WEATHER WILL DOMINATE THE REGION TONIGHT AND SATURDAY...AS ARCTIC AIRMASS WILL BE IN PLACE ACROSS WYOMING. WINDS BEHIND THE FRONT TONIGHT AND SATURDAY WILL BE FAIRLY LIGHT...GENERALLY BELOW 15 MPH. WEAK SURFACE HIGH PRESSURE WILL MOVE ACROSS WYOMING SATURDAY NIGHT AND SUNDAY WITH DRY WEATHER AND COLD TEMPERATURES EXPECTED. LIGHT SNOW HOWEVER WILL MOVE INTO THE MOUNTAINS OF WESTERN WYOMING SUNDAY AFTERNOON WITH ONLY MINOR ACCUMULATIONS EXPECTED. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SMITH LONG TERM...AR AVIATION...CNJ FIRE WEATHER...SMITH
Hazardous weather outlook, Dec 19, 3:43 PM MST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 343 PM MST FRI DEC 19 2008 WYZ001>020-022>030-201300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 343 PM MST FRI DEC 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TONIGHT ANOTHER ARCTIC BLAST OF COLD AIR WILL MOVE SOUTHWARD ACROSS WESTERN AND CENTRAL WYOMING TONIGHT WITH VERY COLD TEMPERATURES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY VERY COLD AIRMASS WILL REMAIN ACROSS THE AREA THROUGH SUNDAY. SNOW...POSSIBLY SIGNIFICANT...WILL RETURN TO THE WESTERN MOUNTAINS SUNDAY NIGHT AND MONDAY AND SPREAD EAST THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TONIGHT AND FRIDAY. TEAM RIVERTON
In the hours before
Special weather statement, Dec 19, 4:06 PM MST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 406 PM MST FRI DEC 19 2008 WYZ017-018-200100- LANDER FOOTHILLS-WIND RIVER BASIN- 406 PM MST FRI DEC 19 2008 A STRONG COLD FRONT WILL CONTINUE TO MOVE SOUTH ACROSS FREMONT COUNTY THROUGH THE EVENING. THE FRONT WILL REACH RIVERTON BY 5 PM...AND LANDER BY 6 PM. IT WILL BRING AN ABRUPT WIND SHIFT FROM THE NORTH WITH WIND SPEEDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH. TEMPERATURES WILL PLUMMET BEHIND THE FRONT AS WELL...DROPPING INTO THE SINGLE DIGITS WITHIN AN HOUR OR TWO AFTER THE FRONT. WYZ020-200100- NATRONA COUNTY LOWER ELEVATIONS- 406 PM MST FRI DEC 19 2008 A STRONG COLD FRONT WILL CONTINUE TO MOVE SOUTH ACROSS NATRONA COUNTY THROUGH THE EVENING. THE FRONT WILL REACH CASPER BY 6 PM...BRINGING AN ABRUPT WIND SHIFT FROM THE NORTH WITH SPEEDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH. TEMPERATURES WILL PLUMMET BEHIND THE FRONT AS WELL...DROPPING INTO THE SINGLE DIGITS WITHIN AN HOUR OR TWO AFTER THE FRONT. TWB
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 3:09 AM MST | Winter Storm Watch | RIW | Fremont, Lincoln, Park, Sublette, Teton | 35 hr |
Nearby
Wind Chill Warnings in Wyoming, 2008Every wind chill warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.